My Daughter Suffers From Painful, Heavy Periods-Every Two Weeks
For the past four months, my teenage daughter has experienced heavy, painful periods that seem to occur every 15 days or so. We consulted her GP, who has suggested that we put her on the pill for six months to stabilise the situation. We are not happy about this course of action. What is your advice?
I believe that improving general health and regulating the hormones naturally is the best solution for any woman, at any age - and hormones are key to this process. The production of oestrogen stimulates the endometrium (lining of the womb) to grow rapidly in the first half of the cycle, in preparation for receiving a fertilised egg. If the egg is not fertilised, the other main reproductive hormone, progesterone, stops the growth of the thick lining, which by then is full of tiny blood vessels, and prompts it to break up and leave the body. So it is important to make sure that hormones are working well.
However, there are other potential problems. Normally, when the inner lining is cleared, the bleeding stops and the menstrual cycle is completed. This part of the process is dependent on the contraction of a layer of muscle called the myometrium. Blood vessels run through this muscle layer and, at the end of a period, the muscle constricts them so that clots are formed. If, for some reason, proper constriction does not take place, the bleeding will continue. Similarly, bleeding will not stop if the endometrium is nor fully expelled or the clotting system in the blood is poor due to a deficiency in the body.
Frequently Asked Questions
What are some possible causes for abnormally long, heavy periods?
Well, I have very heavy and painful periods. They have lasted for up to 3 weeks at a time. It wasn't until I turned 18 that my periods became longer and heavier. After my first 2 week long period, I was put on birth control to help solve the problem. But they are still very painful and sometimes last for 8 days as opposed to the 5 they used to be.
One year later, I saw a gynecologist[in regards to my problem]. He told me I have a retroverted uterus, but that isn't the cause for the extra bleeding and pain. He monitored my situation for a few months. The bleeding worsened. I started bleeding in between periods and after sex. He scheduled a diagnostic Laparascopy to figure out if I have Endometriosis(my mother had it).
If Endometriosis is not the cause for my discomfort, what other conditions could possibly be the cause?
Endometriosis is probably your best bet as it's one of the most common causes...your doctor is acting appropriately by wanting to rule that out before pursuing the less common stuff.
Some blood disorders can cause excessive bleeding, like Von Willebrand disease, but that's less likely as it's a genetic disorder you would have been born with (and this sounds like something new).
Irregular period with heavy bleeding?
Had period twice this month and bleeding is very heavy with large clots. I have no pain or cramping.Two months prior, my period did not come at all. I have always had heavy, long and extremely painful periods, but this is very different...there was less than 2 wks before I began to bleed again, some days it's brown, some days it bright red with huge clots and no pain. What could be the cause, I am in my early 40's.
maybe ur pregnant.
Why so heavy/painful? Is it down to the pill?
I went on the pill (Cilest) a year ago. For the first few months, everything was great, short light predictable periods with no pain. 1 month I had the most painful cramps accompanied by the heaviest bleeding I have ever experienced (complete with some pretty big clots..sorry TMI). I wondered if it was the pill suddenly disagreeing with me but for the next few months after it was fine.
I have since had a very painful, heavy period (when I say heavy, I mean after 2 hours using a super tampon I am leaking everywhere and ending up in such a mess!)
Could it be the pill causing this?
If not, what is?
Thanks in advance, its really getting me down as my periods were never really painful or heavy before and are still normally ok but this has happened twice now and I really dont want it to happen a third!!
That sounds horrible, i feel so sorry for you.
You could try going to your doctor to see if they can help you, but i think it is probably the pill that is causing the problems especially if you were fine before.
I have never taken the same pill you have been on but i have taken a form of it called utovlan which stops your period for a while. Ive used it a few times and mostly ive been fine, but once the next time i was on it was the heaviest and most painful of my life, and im usally lucky enogh not to get pain so it was horrible. Also one of my friends took utovlan, she normally got painful periods but after she took them she was in agony the next time she came on.
I think the same sort of thing may be happening to you, try going to the doctors especially as this is getting in the way of you life.
Good Luck, i hope you can sort it out.